Alert archive / Texas / Special Weather Statements in 2017
Special Weather Statement, NWS Austin/San Antonio, TX
NWS Austin/San Antonio, TX issued this special weather statement at May 10, 2017, 3:01 PM CDT for Val Verde County, Texas. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 10, 2017, 3:01 PM CDT (20:01 UTC)
- Expired
- May 10, 2017, 3:30 PM CDT
- In force
- 29 min
- Issued by
- NWS Austin/San Antonio, TX
County Val Verde County, TX
The radar
The Laughlin AFB radar (KDFX), 119 km from the middle of the area, began a volume at 20:04 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Del Rio, TX (KDLF), launched 12:00Z, 8.0 hours before the alert went out and 77 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 557 J/kg
- Mixed-layer CIN
- -169 J/kg
- Mixed-layer LCL
- 871 m above ground
- 0-6 km bulk shear
- 43 kt
- 0-1 km storm-relative helicity
- 190 m²/s²
- 0-3 km storm-relative helicity
- 193 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 6.6
The text
As transmitted.
350 WWUS84 KEWX 102001 SPSEWX Special Weather Statement National Weather Service Austin/San Antonio TX 301 PM CDT WED MAY 10 2017 TXZ183-102030- Val Verde TX- 301 PM CDT WED MAY 10 2017 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN VAL VERDE COUNTY UNTIL 330 PM CDT... At 300 PM CDT, Doppler radar was tracking a strong thunderstorm 13 miles northeast of Shumla, or 16 miles southwest of Juno, moving northeast at 30 mph. Dime size hail will be possible with this storm. Locations impacted include... Juno and Bakers Crossing. LAT...LON 2983 10127 2995 10143 3028 10119 3002 10085 TIME...MOT...LOC 2000Z 230DEG 25KT 2996 10129 $$ CP
What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Austin/San Antonio, TX wrote its last area forecast discussion before this special weather statement went out at May 10, 1:17 PM CDT, 1 hour 44 minutes earlier.
Area forecast discussion, May 10, 1:17 PM CDT, 1 hour 44 minutes before
Area Forecast Discussion National Weather Service Austin/San Antonio TX 117 PM CDT Wed May 10 2017 .AVIATION... SHRA will slowly mix out this afternoon and have gone with TEMPOs at KAUS/KSAT/KSSF thru 21Z. ISOLD TSRA are possible later this afternoon should the cap break. Steering flow may bring TSRA from the Serranias Del Burro across KDRT area this evening. Better chances of SHRA/TSRA develop across the Edwards Plateau into Central Texas later this evening into overnight as a mid level impulse moves over the dryline. Have maintained VCTS at KDRT for 08Z-13Z. Chances of SHRA/TSRA on Thursday are dependent on outflow boundaries from overnight rains, the dryline, and heating to break the cap. May update to mention after monitoring model and radar trends. MVFR CIGs will mix to low end VFR this afternoon with some areas mainly out west becoming SCT. CIGs lower to MVFR late this evening into overnight. Have maintained CIGs lowering further to IFR. However, any outflows and a stronger lower level jet may keep CIGs more MVFR than IFR. Regardless, CIGS rise to low end VFR around midday or early afternoon on Thursday. S to SE winds 6 to 14 KTs will prevail, except possible wind shift to NW and N with passage of an outflow. Gusts to 25 KTs are expected this afternoon into evening and up to 40 KTs with passage of any outflow boundary. && .PREV DISCUSSION... /ISSUED 1130 AM CDT Wed May 10 2017/ MORNING UPDATE... Made adjustments to PoP/Wx grids for the rest of the morning and through tomorrow morning based off latest trends from hourly mesoscale analysis and hi-res model suite. SPC SSEO continues to show development of strong to severe storms northwest of Val Verde county occurring after 03Z tonight but not extending beyond the Edwards Plateau. HRRR/TTU-WRF also agrees with this thinking. As such, added some temporal and spatial precision to the PoP/Wx grids to reflect these trends. Biggest changes were expansion of afternoon PoP chances east to include Austin area and decreasing PoPs after 09Z tomorrow morning in the west. In addition, raised hourly winds to reflect surface obs. PREV DISCUSSION... /ISSUED 616 AM CDT Wed May 10 2017/ AVIATION... MVFR stratus continues across the region with very little IFR ceilings noted on area observations except for KSAT which is at 900 feet presently. Will TEMPO the mention of IFR ceilings for the I35 sites through 15z. Conditions will be slow to improve to VFR but could do so by the mid to late afternoon hours. Will continue to show VCSH for the I35 sites this afternoon as heating could lead to isolated to scattered showers underneath a capping inversion. Hi-res model guidance is in decent agreement of a small complex of showers and storms developing northwest of DRT late this evening which could possibly impact the DRT terminal after 06z. Will handle this with a VCTS for now. Otherwise, another round of MVFR/IFR stratus is expected tonight. PREV DISCUSSION... /ISSUED 324 AM CDT Wed May 10 2017/ SHORT TERM (Today through Thursday)... Upper air analysis last evening showed a ridge over the Mississippi Valley with a low over AZ. The flow over TX was southwesterly. At the surface, a cold front was stretched from north central NM to the Big Bend region. Over our CWA winds were from the southeast and dewpoint temperatures were in the middle 60s to near 70. The upper low in the southwest will eject across the Panhandle into the Central Plains during this period. The surface front will move slowly to the east just reaching our western counties this evening and not getting much past Del Rio by Thursday morning. By Thursday evening it will stretch from around Llano to Uvalde. This boundary may generate thunderstorms today. We may be too far south and POPs for today will range from 20-40%. If thunderstorms do develop at the right time, model soundings suggest they may be strong to severe. Forecasts show 1000-1500 j/kg of CAPE and 50-60 kts of 0-6 km wind shear. SPC has included part of Val Verde and Edwards Counties in the slight risk area today and much of the area west of I-35 in the marginal risk. Austin and San Antonio are not included. The most likely severe weather threat will be large hail with damaging winds and tornadoes less likely. Chances for convection will continue and shift to the east tonight and Thursday. The severe threat Thursday will be marginal and include most of the CWA except the northwest. Large hail will continue to be the main threat. LONG TERM (Thursday Night through Tuesday)... Thursday night the upper low will open into a wave and move to the east. There will be a chance for showers and thunderstorms across the eastern half of the area. Friday an upper level ridge will move into the middle of the country bringing dry weather to our CWA that will last through Saturday. Sunday the upper flow will become more zonal and a stationary front from South Texas will drift to the north bringing a slight chance for thunderstorms to our western counties. Monday and Tuesday the dryline will move from West Texas bringing chances for thunderstorms. The best chance for precipitation will be across the northern half of the CWA. && .PRELIMINARY POINT TEMPS/POPS... Austin Camp Mabry 82 70 84 65 85 / 30 30 40 40 - Austin Bergstrom Intl Airport 83 69 84 66 84 / 30 30 40 40 - New Braunfels Muni Airport 83 70 85 65 85 / 30 30 40 30 0 Burnet Muni Airport 79 67 81 60 81 / 30 30 40 20 - Del Rio Intl Airport 89 68 90 65 89 / 20 30 10 10 0 Georgetown Muni Airport 81 68 82 63 83 / 30 30 40 30 10 Hondo Muni Airport 84 69 86 64 89 / 30 30 30 10 0 San Marcos Muni Airport 83 70 84 66 85 / 30 30 40 30 0 La Grange - Fayette Regional 85 71 85 69 85 / 30 10 30 30 10 San Antonio Intl Airport 83 70 85 67 87 / 30 30 30 20 0 Stinson Muni Airport 84 71 86 67 87 / 30 20 30 20 - && .EWX WATCHES/WARNINGS/ADVISORIES... None. && Mesoscale/Aviation...04 Synoptic/Grids...TB3 Public Service/Data Collection...Treadway
Hazardous weather outlook, May 10, 3:44 AM CDT, 11 hours 17 minutes before
Hazardous Weather Outlook National Weather Service Austin/San Antonio TX 344 AM CDT Wed May 10 2017 TXZ171>173-183>194-202>209-217>225-228-111200- Llano-Burnet-Williamson-Val Verde-Edwards-Real-Kerr-Bandera- Gillespie-Kendall-Blanco-Hays-Travis-Bastrop-Lee-Kinney-Uvalde- Medina-Bexar-Comal-Guadalupe-Caldwell-Fayette-Maverick-Zavala- Frio-Atascosa-Wilson-Karnes-Gonzales-De Witt-Lavaca-Dimmit- 344 AM CDT Wed May 10 2017 This Hazardous Weather Outlook is for South-Central Texas.. .DAY ONE...Today And Tonight. Strong storms will be possible late this evening and tonight across northwestern half of the region. Hail and damaging winds are the main threats. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. The possibility of strong storms will continue Thursday for much of the area. Hail and damaging winds are the main threats. .SPOTTER INFORMATION STATEMENT... Please relay any reports of severe weather back to the National Weather Service.
In the hours before
Special weather statement, May 10, 2:05 PM CDT, 56 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
205 PM CDT WED MAY 10 2017
TXZ183-101945-
Val Verde TX-
205 PM CDT WED MAY 10 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN VAL VERDE COUNTY
UNTIL 245 PM CDT...
At 204 PM CDT, Doppler radar was tracking a strong thunderstorm over
Langtry, moving northeast at 15 mph.
Dime size hail will be possible with this storm.
Locations impacted include...
Langtry and Shumla.
LAT...LON 3012 10148 2990 10106 2974 10140 2975 10142
2977 10140 2975 10144 2978 10145 2979 10147
2976 10151 2976 10154 2981 10154 2980 10157
2977 10157 2977 10158 2981 10163
TIME...MOT...LOC 1904Z 219DEG 11KT 2980 10154
CPSpecial weather statement, May 10, 3:01 PM CDT, 0 minutes before
Special Weather Statement National Weather Service Austin/San Antonio TX 301 PM CDT WED MAY 10 2017 TXZ183-102030- Val Verde TX- 301 PM CDT WED MAY 10 2017 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN VAL VERDE COUNTY UNTIL 330 PM CDT... At 300 PM CDT, Doppler radar was tracking a strong thunderstorm 13 miles northeast of Shumla, or 16 miles southwest of Juno, moving northeast at 30 mph. Dime size hail will be possible with this storm. Locations impacted include... Juno and Bakers Crossing. LAT...LON 2983 10127 2995 10143 3028 10119 3002 10085 TIME...MOT...LOC 2000Z 230DEG 25KT 2996 10129 CP
The office that day
Everything else NWS Austin/San Antonio, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 10, 2:05 PM CDT | Special Weather Statement | EWX | Val Verde | 40 min |
| May 10, 3:29 PM CDT | Special Weather Statement | EWX | Val Verde | 31 min |
| May 10, 4:02 PM CDT | Special Weather Statement | EWX | Val Verde | 28 min |
| May 10, 4:49 PM CDT | Special Weather Statement | EWX | Val Verde | 26 min |
| May 10, 4:56 PM CDT | Severe Thunderstorm Warning | EWX | Val Verde | 21 min |
| May 10, 5:26 PM CDT | Special Weather Statement | EWX | Val Verde | 34 min |
Nearby
Special Weather Statements in Texas, 2017Every special weather statement in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.